Alert archive / North Dakota / Frost Advisories in 2018

Frost Advisory 4, NWS Bismarck, ND

September 20, 201811 counties in North Dakota

NWS Bismarck, ND issued this frost advisory at Sep 20, 2018, 1:32 PM MDT for 11 counties in North Dakota. It took effect at Sep 21, 2018, 12:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2018, 1:32 PM MDT (19:32 UTC)
In effect from
Sep 21, 2018, 12:00 AM MDT
Expired
Sep 21, 2018, 8:00 AM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 186 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WWUS73 KBIS 201932
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
232 PM CDT Thu Sep 20 2018

NDZ018-031>033-040-041-043-044-210345-
/O.NEW.KBIS.FR.Y.0004.180921T0600Z-180921T1400Z/
Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Killdeer, Halliday, Beach, Medora, 
Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger
232 PM CDT Thu Sep 20 2018 /132 PM MDT Thu Sep 20 2018/

...FROST ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM
CDT /8 AM MDT/ FRIDAY...

The National Weather Service in Bismarck has issued a Frost
Advisory, which is in effect from 1 AM CDT /midnight MDT/ to 9 AM
CDT /8 AM MDT/ Friday. 

* TEMPERATURE...In the lower to mid 30s.

* IMPACTS...Sensitive outdoor plants may be killed if left
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
5 follow-up statements
721 
WWUS73 KBIS 202325
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
625 PM CDT Thu Sep 20 2018

NDZ018-031>033-040-041-043-044-210730-
/O.CON.KBIS.FR.Y.0004.180921T0600Z-180921T1400Z/
Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Killdeer, Halliday, Beach, Medora, 
Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger
625 PM CDT Thu Sep 20 2018 /525 PM MDT Thu Sep 20 2018/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 9 AM CDT /8 AM MDT/ FRIDAY...

* TEMPERATURE...In the lower to mid 30s.

* IMPACTS...Sensitive outdoor plants may be killed if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
190 
WWUS73 KBIS 210054
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
754 PM CDT Thu Sep 20 2018

NDZ001-009-017-210900-
/O.EXA.KBIS.FR.Y.0004.180921T0600Z-180921T1400Z/
Divide-Williams-McKenzie-
Including the cities of Crosby, Williston, and Watford City
754 PM CDT Thu Sep 20 2018 /654 PM MDT Thu Sep 20 2018/

...FROST ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM
CDT /8 AM MDT/ FRIDAY...

The National Weather Service in Bismarck has issued a Frost
Advisory, which is in effect from 1 AM CDT /midnight MDT/ to 9 AM
CDT /8 AM MDT/ Friday. 

* TEMPERATURE...In the lower to mid 30s.

* IMPACTS...Sensitive outdoor plants may be killed if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

NDZ018-031>033-040-041-043-044-210900-
/O.CON.KBIS.FR.Y.0004.180921T0600Z-180921T1400Z/
Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Killdeer, Halliday, Beach, Medora, 
Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger
754 PM CDT Thu Sep 20 2018 /654 PM MDT Thu Sep 20 2018/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 9 AM CDT /8 AM MDT/ FRIDAY...

* TEMPERATURE...In the lower to mid 30s.

* IMPACTS...Sensitive outdoor plants may be killed if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
AJ
367 
WWUS73 KBIS 210850
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
350 AM CDT Fri Sep 21 2018

NDZ001-009-017-018-031>033-040-041-043-044-211400-
/O.CON.KBIS.FR.Y.0004.000000T0000Z-180921T1400Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, 
New England, Bowman, and Hettinger
350 AM CDT Fri Sep 21 2018 /250 AM MDT Fri Sep 21 2018/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* TEMPERATURE...In the lower to mid 30s.

* IMPACTS...Sensitive outdoor plants may be killed if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
twh
058 
WWUS73 KBIS 211145
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
645 AM CDT Fri Sep 21 2018

NDZ001-009-017-018-031>033-040-041-043-044-211400-
/O.CON.KBIS.FR.Y.0004.000000T0000Z-180921T1400Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, 
New England, Bowman, and Hettinger
645 AM CDT Fri Sep 21 2018 /545 AM MDT Fri Sep 21 2018/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* TEMPERATURE...In the lower to mid 30s.

* IMPACTS...Sensitive outdoor plants may be killed if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
twh
459 
WWUS73 KBIS 211359
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
859 AM CDT Fri Sep 21 2018

NDZ001-009-017-018-031>033-040-041-043-044-211500-
/O.EXP.KBIS.FR.Y.0004.000000T0000Z-180921T1400Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, 
New England, Bowman, and Hettinger
859 AM CDT Fri Sep 21 2018 /759 AM MDT Fri Sep 21 2018/

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS
MORNING...

Temperatures will gradually warm this morning. Therefore, the
frost advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this frost advisory went out at Sep 20, 11:41 AM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 20, 11:41 AM MDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1241 PM CDT Thu Sep 20 2018

.UPDATE...
Issued at 1238 PM CDT Thu Sep 20 2018

Showers have tapered off over a broad swath of western North
Dakota, but will keep chances in as some re-development is
expected as the next wave lifts in from Montana. Remainder of
forecast continues to be in good shape.

UPDATE Issued at 858 AM CDT Thu Sep 20 2018

Showers continue to spread north and east. Not many changes needed
for morning update as previous forecast had this handled well.

UPDATE Issued at 639 AM CDT Thu Sep 20 2018

Widespread showers and even a few thunderstorms continue to lift
north and east across western and south central ND. Current
forecast looks reasonable. Did add a mention of thunder to the far
southwest this morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 246 AM CDT Thu Sep 20 2018

The main forecast issue in the short term period will be
precipitation chances today and this evening. Then mixed rain and
snow chances tonight with a potential of frost late tonight west.

For the most part we utilized a blend of short term guidance.

Currently, upper level trough extends fron southern British
Columbia into southern Idaho. Ahead of the trough a broad
southwest flow extends from Mexico into the northern plains with
abundant mid level moisture noted within this flow. Surface low
pressure was located over the northern and central high plains and
extending into the central plains with an elongated surface low
from southeast colorado into south central Nebraska.

As of 3 AM cdt it was dry over North Dakota, however scattered to
numerous showers continue to develop over eastern Montana and
western South Dakota and all will be lifting into western ND over
the next few hours.

During the daytime hours the deterministic models bring a wide
swath of rain showers southwest to northeast across the forecast
area. It appears that forcing is maximized in three areas, the
first from South Dakota into southern Minnesota, associated more
with the surface low that tracks to near Minneapolis through 00
UTC Friday. The second from southwest/south central ND into EC-
NE ND. This is associated with a strong upper level jet and
shortwave energy traveling through the shortwave trough. The third
area extends from northeast Montana, across northwest ND. This
area is associated with the aforementioned shortwave energy and
not so much with the strong upper level jet. Models all differ
somewhat in the specifics but in general, all produce widespread
rain amounts in excess of a half inch across most of North Dakota
with a significant area of over an inch or more across south
central into east central ND. One of the main differences was the
amount of qpf over the far north central including the Turtle
Mountains. The GFS produced the least amount of qpf here with up
to a half inch. The EC/NAM were more robust with amounts closer to
an inch. Given the drier northeast flow in this area the lesser
amounts seem reasonable. This is also shown in some of the latest
iterations of the HRRR with a min in qpf amounts from west central
into north central ND. It does appear that most everywhere across
western and central ND will receive a quarter to a half inch of
qpf.

Late tonight the attention turns more toward the possibility of
mixed precipitation and the potential for frost in the west. We
utilized given guidance initially but after looking at some of the
short range models we mixed the given guidance with some of the
warmer short term guidance. Basically this results in warmer
temperatures lingering through the evening and less chance of
temperatures dropping low enough for snow. Most most of the short
term guidance keeps web bulb temperatures in the mid 30s through
the night. Also, thinking was that with the initial guidance
there was enough of a bias corrected component to push lows lower
in our normally cool locations in the west. We still have a
mention of a mix of rain and snow tonight but at this time we
expect no snow accumulation and probably a hard time getting any
snow at all. The frost potential remains across the west but with
clouds lingering longer, confidence is lower now compared to
previous model runs. Will leave the decision up to the day shift.
Potential is certainly there if we clear out.

.LONG TERM...(Friday through Wednesday)
Issued at 246 AM CDT Thu Sep 20 2018

Precipitation ends in the central and east early Friday morning,
then we warm into the 50s on Friday, after mainly 40s and lower
50s today.

Zonal flow aloft Saturday, with some upper level impulses moving
east across northern ND. This will bring small chances of rain
showers across the north with cooler conditions - highs Saturday
in the 50s north, while 60s are forecast for southern ND.

On Sunday another longwave trough digs across the northern Rockies
into the Northern Plains, bringing off and on chances of showers to
most of North Dakota Sunday through Wednesday. Highs mainly in the
50s to lower 60s this time period, with lows mainly 35 to 45.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 639 AM CDT Thu Sep 20 2018

Expect widespread MVFR-IFR ceilings and visibilities to develop
at KDIK and KBIS from 12-15 UTC, KISN and KJMS 15-18 UTC and KMOT
18-20 UTC. Once low ceilings/vsbys begin in rain showers and fog,
expect them to linger through Thursday evening, then ceilings
slowly lifting 06-12 UTC. Northeast to east surface flow will
increase during the morning hours to around 15 knots gusting up to
25 kts and shift north during the afternoon. North to northwest
winds will then gradually diminish aft 00 UTC.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Sep 20, 1:30 PM MDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
230 PM CDT Thu Sep 20 2018

NDZ001>005-009>013-017-019>023-025-034>037-042-045>048-050-051-
211930-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
230 PM CDT Thu Sep 20 2018 /130 PM MDT Thu Sep 20 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ018-031>033-040-041-043-044-211930-
Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
230 PM CDT Thu Sep 20 2018 /130 PM MDT Thu Sep 20 2018/

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

Areas of frost are expected late tonight into early Friday
morning, and a frost advisory has been issued. See
www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Frost Advisories in North Dakota, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.